Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Goodland, KS

June 4, 2002Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 4, 2002, 8:19 AM CDT for Logan County, Wallace County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 8:19 AM CDT (13:19 UTC)
Expired
Jun 4, 2002, 9:00 AM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:35 AM CDTHail 1Russell Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS53 KGLD 041319
SVRGLD
KSC109-199-041400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
819 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS
  EASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 AM CDT (800 AM MDT)

* AT 819 AM CDT (719 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 32 MILES SOUTHWEST OF
  WINONA TO 35 MILES SOUTHWEST OF WINONA...OR FROM 4 MILES SOUTH OF
  SHARON SPRINGS TO 14 MILES NORTHEAST OF TRIBUNE...MOVING NORTHEAST
  AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINONA AT 855 AM CDT

ANOTHER LOCATION IN THIS WARNING IS...OAKLEY.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3884 10177 3871 10149 3870 10155 3870 10118
          3913 10084 3913 10149

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:29 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 2:29 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
129 AM MDT TUE JUN 4 2002

FORECAST CHALLENGES THE NEXT COUPLE OF DAYS WILL BE POPS AS THEY
BEGIN TO TAPER OFF ALONG WITH AVAILABLE MOISTURE AND DYNAMICS
TONIGHT...AND TEMPERATURES AS THEY RETURN TO NEAR NORMAL VALUES
WEDNESDAY AND THURSDAY.

MODELS ARE SIMILAR ALOFT WITH LARGER DIFFERENCES SHOWING UP NEAR THE
SURFACE AND IN THE MOISTURE/PRECIPITATION FIELDS. THE AVN HAS THE
MOST MOISTURE AND THE NGM IS MORE PROGRESSIVE.  HAVE SPLIT THE
DIFFERENCE BETWEEN THOSE MODELS BY GOING WITH THE ETA IN THE
SHORT TERM.

THUNDERSTORMS CONTINUE ALONG AND NORTH OF THE NEARLY STATIONARY FRONT
EXTENDING FROM SOUTHWEST TO NORTHEAST KANSAS EARLY THIS MORNING.
THE FRONT IS PROGGED TO MOVE SLOWLY SOUTHEAST TODAY WITH SURFACE HIGH
PRESSURE MOVING INTO THE TRI-STATE REGION BY WEDNESDAY.  THE NORTH
END OF THE UPPER TROUGH MOVING EAST OF THE ROCKIES CONTINUES EAST
ACROSS THE NORTHERN PLAINS TODAY WHILE THE SOUTH END LINGERS OVER
THE SOUTHWEST U.S.  ON THURSDAY AND FRIDAY...AN UPPER S/WV RIDGE
MOVES INTO PLACE OVER THE HIGH PLAINS WITH HIGH PRESSURE NEAR THE
SURFACE.  LIKELY SHOWERS TODAY WILL BECOME SCATTERED TONIGHT AS A
RESULT WITH DRYER AND WARMER CONDITIONS TO FOLLOW LATE IN THE WEEK.

THE NEXT LOW MOVES EAST OF THE NORTHERN ROCKIES AND ONTO THE
NORTHERN PLAINS WITH A FRONT AND ANOTHER SHOT AT RAIN MOVING THROUGH
THE CENTRAL HIGH PLAINS SATURDAY NIGHT.  CONFIDENCE IN THE EXTENDED
PROGS IS LOW SINCE THE ECMWF AND MRF BECOME ALMOST COMPLETELY OUT OF
PHASE WITH EACH OTHER BY MONDAY.  THE MRF IS THE MORE PROGRESSIVE
MODEL...BUT PERSONAL PREFERENCE IS THE SLOWER ECMWF AS THE PATTERN
BECOMES A LITTLE MORE AMPLIFIED THROUGH THE WEEKEND.  HAVE MADE A FEW
ADJUSTMENTS TO THE EXTENDED PERIOD TO TAKE PRECIPITATION OUT OF
FRIDAY.

.GLD...NONE.

LOCKHART

In the hours before

Special weather statement, Jun 4, 6:29 AM CDT, 1 hour 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
529 AM MDT TUE JUN 4 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING BUT IS NOT
ANTICIPATED THIS AFTERNOON OR EVENING.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING TO THE SOUTH OF
A JOES COLORADO TO GOVE KANSAS LINE. A FEW STRONG THUNDERSTORMS
MOVING OFF THE FRONT RANGE OF THE ROCKIES WILL TRACK ACROSS
SOUTHERN PORTIONS OF THE AREA THIS MORNING. THE PRIMARY THREAT FROM
THESE STORMS IS FOR LARGE HAIL AND DAMAGING WINDS.

THIS AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL TRACK
ACROSS THE AREA CAUSING A FEW THUNDERSTORMS. HOWEVER DUE TO WEAK
INSTABILITY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

MARTIN

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.